Missouri, 2019Flooding in Missouri, January 4, 2019
January 4, 2019 · NWS SGF · 9 events in 4 counties and zones
An upper level low pressure system brought rainfall to southern portions of the Ozarks, mainly along and south of Interstate 44, as it moved across the southern Plains and lower Mississippi Valley. The rain began during the afternoon of the 3rd and persisted through the early afternoon of the 4th, as it moved from west to east across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system brought rainfall to southern portions of the Ozarks, mainly along and south of Interstate 44, as it moved across the southern Plains and lower Mississippi Valley. The rain began during the afternoon of the 3rd and persisted through the early afternoon of the 4th, as it moved from west to east across the area. Two-day rainfall totals up to nearly two inches caused localized flooding of low water crossings in Douglas, Howell, Ozark and Shannon Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 5:37 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 4, 5:37 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
537 AM CST Fri Jan 4 2019
.SHORT TERM...(Today and tonight)
Issued at 251 AM CST Fri Jan 4 2019
Early morning GOES 16 WV imagery depicts a deep upper-level closed
low centered over the ARKLATEX region. Meanwhile, surface low-
pressure was lifting in the Tennessee Valley with deep moisture
wrapping around the north side of the system. A wide swath of rain
has spread into southern Missouri overnight, with the northernmost
extent of the precip shield extending from a Pittsburg to Rolla
line. Within this swath of rain is a narrow band of frontogenetic
forcing which is helping to exacerbate rainfall rates along the
MO/AR state line.
There are two main forecasting concerns early this morning:
(1) Surface temperatures for areas along and north of I-44 will
approach the 32-34 degree mark for a brief time. As precipitation
exits the region this morning from west to east, surface
temperatures may be just cold enough for a light glaze to develop
in the usual cold spots (bridge decks and shaded areas). There
may also be some isolated reports of frozen precip early this
morning, but most areas will likely only see rain given the modest
warm nose at 850 mb in the thermodynamic profiles.
(2) Given the persistent frontogenetically enhanced rainfall
around the MO/AR state line, some minor river flooding may occur.
No products have been issued at this time, and we will continue
monitoring rainfall rates throughout the morning.
Rain will end from west to east today as the weather system lifts
out of the region. Skies will clear out by this evening as surface
high pressure begins to build into the area. With a saturated
ground, clear skies, and light synoptic winds, there may be a
signal for some patchy fog overnight.
High temperatures for today will generally warm into the middle
40s, with eastern Kansas perhaps reaching the low 50s as skies
clear there by early afternoon. Overnight lows will range in the
low-to-mid 30s.
.LONG TERM...(Saturday through Thursday) Issued at 251 AM CST
Fri Jan 4 2019
Broad scale ridging will build over the central CONUS this
weekend with a pair of unseasonably warm days on Saturday and
Sunday. With 850 mb temperatures warming between 10-14 Celsius
and good boundary layer mixing, surface temperatures will easily
surge into the lower 60s on the nose of a gusty southwesterly
wind.
The next chance for rain arrives late Sunday into Monday as a cold
front pushes through the region. Then, more broad-scale ridging
returns to the Central CONUS. Therefore, expect above normal
temperatures to persist into late next work week. Daily highs will
reach the 50s, while overnight lows cool into the 30s. Not bad for
early January...
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 527 AM CST Fri Jan 4 2019
KSGF/KJLN/KBBG tafs: Low pressure over AR will shift off to the
east while weak sfc high pressure will move into the southern
Plains late in the TAF period. Rain north of the low will also
shift east over the next few hours. MVFR/VFR ceilings at KSGF and
KJLN and IFR ceilings/visibility at KBBG will improve during the
12z-18z time frame (slowest at KBBG). VFR expected at all sites
after 18z with light west-nw winds.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...DSA
Hazardous weather outlook, Jan 4, 5:46 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
546 AM CST Fri Jan 4 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
546 AM CST Fri Jan 4 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited ice accumulation risk.
Limited flooding risk.
DISCUSSION...
No significant ice accumulation is expected this morning, but
some isolated untreated elevated road surfaces may become slick
before 9 AM due to near-freezing temperatures in areas along
I-44.
Moderate rainfall has spread into far southern Missouri overnight and
will continue through at least mid- morning. Minor flooding to
streams and low water crossings will be possible through today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts of 30 to 35 mph will be possible with a frontal
passage on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Albano
Flood, Howell
- When
- January 4, 8:30 AM CST to 12:00 PM CST
- Where
- Howell County, 3.33 mi E of Lanton to 3.74 mi E of Lanton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.520, -91.740
Missouri Highway 142 was closed due to flooding along the Myatt Creek in southeastern Howell County.
Flood, Howell
- When
- January 4, 8:30 AM CST to 10:00 AM CST
- Where
- Howell County, 1.31 mi ESE of Leota to 1.15 mi SE of Leota
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.520, -92.010
Missouri Highway 142 was closed due to flooding along the Bennetts River west of Moody.
Flood, Douglas
- When
- January 4, 9:30 AM CST to 12:00 PM CST
- Where
- Douglas County, 1.79 mi ENE of Ava to 1.61 mi ENE of Ava
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.960, -92.620
Route FF east of Ava closed due to flooding along Hunter Creek.
Flood, Douglas
- When
- January 4, 9:30 AM CST to 2:00 PM CST
- Where
- Douglas County, 2.32 mi W of Ava Muni Meml Arpt to 2.37 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.965, -92.722
Route Y west of Ava was closed due to flooding along Cowskin Creek.
Flood, Howell
- When
- January 4, 9:45 AM CST to 2:00 PM CST
- Where
- Howell County, 2.66 mi SW of Pottersville to 2.83 mi SW of Pottersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.670, -92.060
Route K southwest of West Plains was closed due to flooding along Davis Creek in western Howell County.
Flood, Douglas
- When
- January 4, 11:00 AM CST to 3:00 PM CST
- Where
- Douglas County, 1.19 mi S of Topaz to 1.16 mi S of Topaz
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.933, -92.224
A portion of Route EE south of Highway 76 in eastern Douglas County was closed due to flooding.
Flood, Shannon
- When
- January 4, 12:20 PM CST to 4:00 PM CST
- Where
- Shannon County, 4.84 mi S of Owls Bend to 5.05 mi S of Owls Bend
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.110, -91.200
Route NN was closed due to flooding along Rocky Creek southeast of Eminence.
Flood, Ozark
- When
- January 4, 1:06 PM CST to 7:00 PM CST
- Where
- Ozark County, 2.83 mi ENE of Almartha to 2.67 mi ENE of Almartha
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.782, -92.471
Missouri Highway 95 was closed due to flooding along the Spring Creek across northern Ozark County.
Flood, Ozark
- When
- January 4, 1:09 PM CST to 6:00 PM CST
- Where
- Ozark County, 1.66 mi WNW of Mammoth to 1.68 mi WNW of Mammoth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.540, -92.427
A portion of State Highway T was closed due to flooding south of Gainesville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, January 4, 20191 death · 1 event
- Tornado in Georgia, January 4, 2019$10,000 · EF1 · 1 event
- Damaging Winds in Florida, January 4, 2019$8,000 · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 4, 20193 events
- Damaging Winds in Tennessee, January 4, 201950 kt wind · 3 events
- Tornado in Alabama, January 4, 2019EF0 · 1 event
- High Wind in Montana, January 4, 201952 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, January 4, 20191 event
- Hail in Kentucky, January 4, 20190.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796762, 796931, 796932, 796933, 796934, 796935, 796936, 796937, 796938.